New Mexico, 2014

Flash Flood in New Mexico, August 4, 2014

August 4, 2014 · NWS EPZ · 1 event in 1 county or zone

A weak upper level trough was moving through Arizona with a weak ridge over the front range of the Rockies. At the surface, a bit of a dryline was located near the Rio Grande Valley providing some low level convergence for storms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A weak upper level trough was moving through Arizona with a weak ridge over the front range of the Rockies. At the surface, a bit of a dryline was located near the Rio Grande Valley providing some low level convergence for storms to develop. Residual moisture from heavy rains earlier in the week contributed to the locally heavy rain that developed around the Columbus area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 4, 1:43 PM MST, 47 minutes earlier.

Area forecast discussion, Aug 4, 1:43 PM MST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
243 PM MDT MON AUG 4 2014

.SYNOPSIS...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR THE
REST OF THIS AFTERNOON AND TONIGHT. SOME OF THE STORMS WILL
PRODUCE HEAVY RAINFALL WITH FLOODING POSSIBLE. RAIN CHANCES WILL
DECREASE TO A MORE ISOLATED COVERAGE ON TUESDAY AS MOISTURE
LEVELS DROP AND HIGH PRESSURE ALOFT BUILDS OVER THE REGION.
CHANCES FOR RAIN AND THUNDERSTORMS WILL INCREASE FOR FRIDAY AND
THE WEEKEND AS DEEP MOISTURE MOVES BACK INTO THE AREA.
TEMPERATURES WILL WARM UP A FEW DEGREES ABOVE NORMAL IN BY
THURSDAY...BUT WILL COOL DOWN TO NORMAL BY THE WEEKEND.

&&

.DISCUSSION...
WITH A DEEP UNSTABLE MOIST LAYER STRADDLING THE AREA AND AN UPPER
LEVEL TROUGH  MOVING NORTH THROUGH ARIZONA...SHOWER AND
THUNDERSTORM ACTIVITY STARTED EARLY TODAY WITH MANY OF THE STORMS
DUMPING AN INCH OR MORE OF RAINFALL VERY QUICKLY. THE MAIN AREA OF
ACTIVITY EXTENDS FROM LAS CRUCES SOUTHWEST THROUGH THE NORTHWEST.
THE RATE AT WHICH THE STORMS IN THE AREA ARE PRODUCING RAIN MAKES
FLOODING ALONG DRAINAGES AND LOW LYING AREAS A POSSIBILITY EVEN IF
THE STORM COVERAGE IS NOT YET WIDESPREAD. MANY OF THE AREAS
AFFECTED HAVE HAD PLENTY OF RAIN THE PAST FEW DAYS WITH THE GROUND
STILL MOIST. EXCESS RUNOFF FROM HEAVY RAINFALL IN A SHORT AMOUNT
OF TIME COULD LEAD TO FLOODING ALONG DRAINAGES...ARROYOS AND SMALL
STREAMS. LOW WATER CROSSINGS AND POORLY DRAINED ROADS AND STREETS
COULD ALSO BE AFFECTED. A FLASH FLOOD WATCH IS IN EFFECT FOR
PORTIONS OF SOUTHCENTRAL AND SOUTHWEST NEW MEXICO UNTIL MIDNIGHT.
FOR FAR WEST TEXAS AND OTERO COUNTY STORM COVERAGE WILL BE MORE
SCATTERED WITH SOME OF THE STORMS PRODUCING LOCALLY HEAVY RAINFALL
AND A DIMINISHED FLOOD RISK. STORMS WILL TAPER OFF AND END LATER
TONIGHT.

TUESDAY THROUGH THURSDAY WILL SEE LESS THUNDERSTORM ACTIVITY DUE
TO REDUCED MOISTURE AND INCREASED STABILITY FROM STRENGTHENING
HIGH PRESSURE ALOFT. THE HIGH PRESSURE WILL ROUGHLY CENTERED OVER
THE LOCAL AREA THROUGH THAT TIME AND WILL HELP SUPPRESS STORM
ACTIVITY DOWN TO ISOLATED COVERAGE. DAY TIME HEATING AND RESIDUAL
MOISTURE STILL BE ABLE TO GENERATE A FEW STORMS EACH AFTERNOON AND
EVENING. TEMPERATURES WILL ALSO INCREASE WITH THE DRIER CONDITIONS
WITH NEAR NORMAL TEMPERATURES TUESDAY AND WEDNESDAY AND ABOVE
NORMAL TEMPERATURES ON THURSDAY.

BY THURSDAY EVENING THE HIGH ALOFT WILL SHIFT TO THE EAST AND
ALLOW A MOIST SOUTHERLY FLOW BACK INTO THE AREA. IN ADDITION AN
EASTERLY WAVE WILL APPROACH THE AREA. AS RESULT CHANCES FOR RAIN
AND THUNDERSTORMS WILL INCREASE WEST OF THE RIO GRANDE ON FRIDAY
AND WILL INCREASE AREA WIDE FOR SATURDAY AND SUNDAY. FOR NOW...
LOOKING AT KEEPING RAIN CHANCES IN THE SCATTERED CATEGORY WITH
REDUCED WIDESPREAD FLOODING RISK. LOCALIZED FLOODING FROM HEAVY
RAINFALL WILL STILL BE POSSIBLE. TEMPERATURES WILL ALSO COOL BACK
DOWN DUE TO INCREASED CLOUDINESS AND MOISTURE.

THE FIRST PART OF NEXT WEEK SHOULD BE A LITTLE DRIER AS HIGH
PRESSURE ALOFT RE-STRENGTHENS OVER THE AREA AND AN EASTERLY FLOW
PUSHES MOISTURE MORE TO THE WEST.

&&

.AVIATION...VALID 05/00Z - 06/00Z.
EXPECT SCATTERED TSRA MAINLY WEST OF THE RIO GRANDE INTO THE EARLY
EVENING HOURS...WITH MORE ISOLATED ACTIVITY EAST. BRIEF VISBY
RESTRICTIONS TO LESS THAN 1SM POSSIBLE IN STRONGER STORMS...WITH
GUSTS TO 40 KNOTS AND SMALL HAIL POSSIBLE IN THE HIGHER ELEVATIONS.
SOUTHERLY WINDS AT ANVIL-LEVEL WILL LEAD TO A LOT OF HIGH CIRRUS AND
CIRROSTRATUS AROUND THIS EVENING...AND THIS WILL HELP LIMIT OVERALL
INSTABILITY AND REDUCE CHANCES OF MORE ORGANIZED STORMS MOVING UP
FROM MEXICO. SUBTROPICAL RIDGE WILL HELP SUPPRESS THUNDERSTORM
DEVELOPMENT SOMEWHAT ON TUESDAY...WITH MOST ACTIVITY REMAINING OVER
THE HIGHER TERRAIN AND LOWLANDS IN SW NEW MEXICO.

&&

.FIRE WEATHER...
SCATTERED THUNDERSTORMS WILL PRODUCE HIGHLY LOCALIZED FLOODING
MAINLY WEST OF THE RIO GRANDE THIS AFTERNOON...CLOSER TO ANY WEAK
UPPER LEVEL DISTURBANCES MOVING OUT AHEAD OF A DEEP TROUGH OVER
THE GREAT BASIN. THE UPPER LEVEL RIDGE WILL BUILD BACK OVER THE
AREA TOMORROW...RESULTING IN A DOWNTICK IN THUNDERSTORM ACTIVITY
FOR MOST OF THE COMING WEEK. THUNDERSTORMS WILL MAINLY BE FOCUSED
OVER THE HIGHER TERRAIN OF THE SACRAMENTO MOUNTAINS AND GILA
REGIONS. AS A RESULT...MIN RH VALUES WILL DROP INTO THE MID-20S
ACROSS THE LOWLANDS...BUT REMAIN FAIRLY MOIST OVER THE HIGHER
TERRAIN. WITH LIGHT LOW-LEVEL WINDS...VENT RATES WILL BE LIMITED
OVER THE LOWER ELEVATIONS THROUGH WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 70  90  71  95  72 /  30  10  20  10  10
SIERRA BLANCA           68  86  67  91  67 /  20  10  10  10  10
LAS CRUCES              68  89  67  92  69 /  40  10  20  10  10
ALAMOGORDO              67  89  67  92  68 /  30  20  20  10  10
CLOUDCROFT              52  69  51  75  52 /  40  30  30  30  20
TRUTH OR CONSEQUENCES   67  89  67  92  69 /  70  20  20  20  20
SILVER CITY             63  84  62  89  62 /  60  30  20  20  20
DEMING                  68  89  68  94  69 /  60  20  20  10  10
LORDSBURG               68  92  69  94  68 /  40  10  20  10  10
WEST EL PASO METRO      72  90  73  95  73 /  30  10  20  10  10
DELL CITY               68  90  68  96  68 /  20  10  20  10  10
FORT HANCOCK            73  90  71  95  72 /  20  10  10  10  10
LOMA LINDA              66  86  68  90  68 /  20  10  20  10  10
FABENS                  72  91  70  96  71 /  20  10  20  10  10
SANTA TERESA            71  90  71  93  71 /  30  10  20  10  10
WHITE SANDS HQ          69  91  69  92  71 /  30  10  20  10  10
JORNADA RANGE           68  88  68  92  68 /  40  20  20  10  10
HATCH                   65  92  68  96  68 /  60  20  20  10  10
COLUMBUS                70  89  71  93  71 /  60  10  20  10  10
OROGRANDE               70  90  70  95  69 /  20  10  20  10  10
MAYHILL                 57  75  58  82  57 /  30  30  30  30  20
MESCALERO               58  78  57  84  58 /  40  30  30  30  20
TIMBERON                57  76  57  80  57 /  30  30  30  30  20
WINSTON                 59  81  60  80  59 /  60  30  30  30  20
HILLSBORO               62  81  62  86  65 /  70  20  20  20  20
SPACEPORT               67  89  69  91  68 /  50  20  20  10  10
LAKE ROBERTS            59  80  59  84  61 /  60  40  30  30  20
HURLEY                  64  84  64  88  65 /  60  20  20  20  20
CLIFF                   62  87  64  90  64 /  60  30  30  20  20
MULE CREEK              60  84  60  87  58 /  40  20  30  20  20
FAYWOOD                 62  82  63  86  63 /  60  20  20  20  20
ANIMAS                  70  92  69  95  68 /  40  10  20  10  10
HACHITA                 67  92  67  94  67 /  50  10  20  10  10
ANTELOPE WELLS          66  89  67  94  67 /  50  10  20  10  20
CLOVERDALE              64  88  63  91  64 /  40  10  20  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR NMZ401>411.

TX...NONE.
&&

04/25 LUNDEEN/HARDIMAN
Hazardous weather outlook, Aug 4, 1:01 PM MST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
201 PM MDT MON AUG 4 2014

NMZ401>417-TXZ418>424-052015-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
201 PM MDT MON AUG 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT...UPDATED

NUMEROUS SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER PORTIONS OF
SOUTHCENTRAL AND SOUTHWEST NEW MEXICO AND COULD PRODUCE HEAVY
RAINFALL IN A SHORT PERIOD OF TIME. THERE IS A RISK OF FLOODING
NEAR STRONGER STORMS. FLOODING MAY NOT BE WIDESPREAD BUT COULD
OCCUR IN SCATTERED LOCATIONS AND IMPACT DRAINAGES AND LOW WATER
CROSSINGS THAT ARE SUSCEPTABLE TO FLOODING. A FLASH FLOOD WATCH IS
IN EFFECT UNTIL MIDNIGHT FOR PORTIONS OF SOUTHCENTRAL AND SOUTH
WESTERN NEW MEXICO.

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR OVER THE REMAINDER
OF THE AREA. PERIODS OF MODERATE TO HEAVY RAIN WITH LOCALIZED
MINOR FLOODING IS POSSIBLE. STRONGER STORMS MAY ALSO PRODUCE SMALL
HAIL AND WIND GUSTS UP TO 45 MPH. THUNDERSTORMS WILL TAPER OFF AND
DIMINISH LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

REDUCED MOISTURE AND INCREASED STABILITY WILL RESULT IN ISOLATED
LOWLAND AND SCATTERED MOUNTAIN THUNDERSTORMS POSSIBLE EACH
AFTERNOON AND EVENING TUESDAY THROUGH THURSDAY. RAIN AMOUNTS WILL
BE GENERALLY LIGHT AND SPOTTY WITH A FEW AREAS GETTING MODERATE
RAINFALL. MOISTURE WILL INCREASE TOWARD THE END OF THE WEEK WITH
SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED FRIDAY THROUGH
SUNDAY. LOCALIZED MINOR FLOODING ALONG DRAINAGES AND ARROYOS MAY
OCCUR NEAR STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

LUNDEEN

In the hours before

Special weather statement, Aug 4, 11:40 AM MST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1240 PM MDT MON AUG 4 2014

NMZ401-402-404-041930-
UPPER GILA RIVER VALLEY NM-SOUTHERN GILA HIGHLANDS/BLACK RANGE NM-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY NM-
1240 PM MDT MON AUG 4 2014

...THUNDERSTORMS WITH HEAVY RAIN OVER NORTH-CENTRAL GRANT COUNTY
THROUGH 130 PM MDT...

AT 1232 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
WATCHING AN AREA OF NEARLY STATIONARY THUNDERSTORMS JUST SOUTHEAST
OF MANGAS SPRINGS. THESE STORMS HAVE ALREADY PRODUCED AN INCH OF
RAIN NEAR THE JUNCTION OF HIGHWAYS 180 AND 100. ANOTHER INCH OF RAIN
IS POSSIBLE IN THIS AREA OVER THE NEXT HOUR.

WIND GUSTS UP TO 45 MPH AND MODERATE TO HEAVY RAIN ARE EXPECTED WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...

  MANGUS SPRINGS...
  HIGHWAY 180...
  HIGHWAY 100...

HEAVY RAIN MAY FLOOD LOW WATER CROSSINGS. DO NOT DRIVE YOUR VEHICLE
ON A FLOODED ROADWAY.

&&

LAT...LON 3288 10833 3261 10847 3266 10863 3294 10848

PARK
Local storm report, Aug 4, 1:31 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
231 PM MDT MON AUG 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HEAVY RAIN       CLOVERDALE              31.42N 108.93W
08/04/2014  E1.00 INCH       HIDALGO            NM   TRAINED SPOTTER

            SPOTTER REPORTS 1.0 INCHES RAIN AND SMALL HAIL PAST
            HOUR. TOTAL NEAR 4 INCHES IN 3 DAYS.

&&

EVENT NUMBER EPZ1400341

JMP

The radar

The El Paso radar (KEPZ), 99 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Luna

When
August 4, 2:30 PM MST to 5:30 PM MST
Where
Luna County, 10.07 mi NNW of Columbus to 9.79 mi SSW of Columbus
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
31.953, -107.743

Two homes along Highway 11 were evacuated due to inundation with at least one inaccessible overnight. Water crossed Highway 11 near mile marker 10 where one car got stuck. The first few arroyos along Highway 9 west of Columbus flooded due to runoff from heavy rain over the Tres Hermanas Mountains. Total rainfall just north of Columbus was 2.97 inches.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538829.